Alert archive / Montana / Wind Advisories in 2016

Wind Advisory 5, NWS Billings, MT

February 3, 2016Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Feb 3, 2016, 3:10 PM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Feb 4, 2016, 12:00 AM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2016, 3:10 PM MST (22:10 UTC)
In effect from
Feb 4, 2016, 12:00 AM MST
Expired
Feb 4, 2016, 12:00 PM MST
In force
12 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WWUS75 KBYZ 032210
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
310 PM MST WED FEB 3 2016

MTZ065-066-041900-
/O.NEW.KBYZ.WI.Y.0005.160204T0700Z-160204T1900Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
310 PM MST WED FEB 3 2016

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MST
THURSDAY. 

* TIMING...SOUTHWEST WINDS WILL INCREASE THIS EVENING BECOMING
  VERY STRONG OVERNIGHT. THESE STRONG WINDS WILL CONTINUE THURSDAY
  MORNING...THEN DECREASE BY EARLY THURSDAY AFTERNOON.

* IMPACTS...DANGEROUS CROSS WINDS ON INTERSTATE 90 AROUND
  LIVINGSTON AND ON LOCAL ROADS NEAR NYE.

* WINDS...GUSTS OF AROUND 60 MPH ARE EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
2 follow-up statements
680 
WWUS75 KBYZ 040931
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
231 AM MST THU FEB 4 2016

MTZ065-066-041900-
/O.CON.KBYZ.WI.Y.0005.000000T0000Z-160204T1900Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
231 AM MST THU FEB 4 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* TIMING...STRONG SOUTHWEST WINDS WILL CONTINUE THIS MORNING AND
  BEGIN TO DECREASE BY NOON.

* IMPACTS...DANGEROUS CROSS WINDS ON INTERSTATE 90 AT LIVINGSTON
  AND ON LOCAL ROADS NEAR NYE.

* WINDS...GUSTS TO 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
310 
WWUS75 KBYZ 041907
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1207 PM MST THU FEB 4 2016

MTZ065-066-042015-
/O.EXP.KBYZ.WI.Y.0005.000000T0000Z-160204T1900Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
1207 PM MST THU FEB 4 2016

...WIND ADVISORY HAS EXPIRED...

WINDS ACROSS THE AREA HAVE SLOWLY DECREASED BELOW ADVISORY
LEVELS. THEREFORE...THE WIND ADVISORY IS LONGER IN EFFECT.
HOWEVER...SOUTHWEST WINDS WILL CONTINUE TO GUST AROUND 50 MPH
THROUGHOUT THE DAY.


$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Feb 3, 2:57 PM MST, 13 minutes earlier.

Area forecast discussion, Feb 3, 2:57 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
257 PM MST WED FEB 3 2016

.SHORT TERM...VALID FOR THU AND FRI...

SHORTWAVE TROUGH MOVING ONTO THE WESTERN COAST WAS INDUCING
SURFACE PRESSURE FALLS OVER THE NORTHERN ROCKIES. THIS WILL
TIGHTEN A LEE TROUGH AND DEVELOP STRONG WINDS AT LIVINGSTON AND
NYE OVERNIGHT. WIND FORECAST TRICKY OVER THE WEST AS THE TROUGH
DOES SEND QUITE A BIT OF ENERGY INTO IDAHO AND THIS MAY CAUSE TOO
MUCH IN THE WAY OF SURFACE PRESSURE FALLS OVER THE GREAT BASIN FOR
ADVISORY LEVEL WINDS. ANOTHER THOUGHT...HOWEVER...IS FOR THE QUICK
ERODING OF SURFACE HIGH PRESSURE OVER NORTHERN IDAHO WOULD ALLOW
FOR THE PROPER GRADIENT TO FORM OVER WESTERN VALLEYS. LOCAL
GUIDANCE PRODUCTS WERE TRENDING UPWARD FOR WIND SPEED AND THE NAM
MODEL WAS HITTING LIVINGSTON HARD WITH WIND OVERNIGHT AND THURSDAY
MORNING. WILL BE CLOSE BUT DECIDED TO ISSUE AN ADVISORY FOR THIS
EVENT THROUGH THROUGH MORNING FOR THE UPPER YELLOWSTONE AND UPPER
STILLWATER RIVER VALLEYS.

THE SHORTWAVE TROUGH CRASHES THROUGH THE AREA THURSDAY AND THIS
WILL GENERATE LOW TO MID LEVEL COLD AIR ADVECTION WHICH WILL SHUT
THE WINDS OFF OVER THE WEST BY NOON. THE SPLITTING NATURE OF THE
TROUGH WILL LIMIT THE LARGE SCALE ASCENT FOR THIS SYSTEM ON
THURSDAY BUT ENOUGH INSTABILITY WITH 850-500MB LAPSE RATES NEAR
8C/KM AND SOME MOISTURE FOR A FEW SHOWERS. MODELS WERE KEEPING
POPS EAST OF BILLINGS AS DOWNSLOPE WINDS KEEP MOST OF THE CENTRAL
ZONES DRY. A SECONDARY SHORTWAVE CRUISES INTO EASTERN MONTANA
THURSDAY NIGHT FOR ANOTHER ROUND OF SNOW SHOWERS. COULD BE A QUICK
INCH OF SNOW ACCUMULATION IN SPOTS.

FRIDAY WILL BE DRY AS AN UPPER RIDGE SHIFTS IN. THIS RIDGE GETS
SHUNTED EAST AND FLATTENED LATE FRIDAY NIGHT AND ALLOW FOR
MOISTURE AND ASCENT TO ENTER INTO THE WESTERN MOUNTAINS. A LEE
TROUGH WILL FORM AND TIGHTEN AGAIN FRIDAY AND FRIDAY NIGHT WITH
ADVISORY LEVEL WINDS POSSIBLE FRIDAY NIGHT INTO SATURDAY OVER THE
WESTERN VALLEYS. TWH

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

ANOTHER WEAK SHORTWAVE WILL MOVE THROUGH LATE SAT INTO EARLY
SUN... AS PER GFS AND EURO GUIDANCE. THIS WILL BRING A CHANCE OF
SNOW TO THE MOUNTAINS AND POSSIBLY ACROSS THE PLAINS IF THE WETTER
GFS SOLUTION OCCURS. PRECIP WILL HAVE TO OVERCOME STRONG WEST
WINDS AND DOWNSLOPING HOWEVER. THIS INFLUENCE WILL MAINLY BE IN
WESTERN ZONES AND COULD PUSH AS FAR EAST AS BILLINGS. THE
REMAINDER OF THE PERIOD LOOKED DRY OUTSIDE OUR EASTERN ZONES
WHERE RAIN/SNOW MAY FORM IN THE COLD AIR SURGE WITHIN THE N-NW
UPPER LEVEL FLOW ON LATE MON THROUGH TUES... DEPENDING ON
PLACEMENT OF THIS SURGE.

WINDS GUST OVER 60 MPH ARE POSSIBLE IN THE GAP FLOW AREAS EARLY
SAT... THEN TRANSITIONING TO A POST FRONT WIND EVENT WITH GUSTS
TO 50 MPH SAT NIGHT AND INTO SUN MORNING... ESPECIALLY FOR
BILLINGS AND W... THEN REMAINING GUSTY FOR THE REMAINDER OF SUN
ACROSS MOST OF OUR AREA. GUSTS MAY BE HIGHER IF SHOWERS MIX DOWN
FASTER MID-LEVEL FLOW.

WITH CONTINUING DOWNSLOPE FLOW... THE EARLY PART OF NEXT WEEK WILL
BE WARM FOLLOWING THE WEAK COLD FRONT OVER THE WEEKEND. THERE IS
STILL UNCERTAINTY ASSOCIATED WITH STRENGTH AND PLACEMENT OF THE
HIGH AMPLITUDE RIDGE ACROSS THE WEST. THIS COULD FORCE THE COLD
AIR SURGE FURTHER EAST AND KEEP THE AREA WARMER THAN FORECAST...
BUT GIVEN UNCERTAINTIES ON WHERE THIS GRADIENT WILL SET UP... HAVE
TAKEN THE BLENDED GUIDANCE FOR NOW. MROWELL

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS. EXPECT WINDS
AROUND KLVM TO BE INCREASING THROUGH THE DAY WITH GUSTS OVER 40
MPH LIKELY BY MIDNIGHT. MROWELL

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 022/041 028/045 032/048 030/043 029/051 033/057 033/051
    01/N    10/N    02/W    22/W    01/N    10/N    00/N
LVM 023/037 024/039 029/042 028/040 029/047 033/050 035/047
    13/W    31/N    13/W    31/N    11/N    01/N    10/N
HDN 014/042 025/045 026/048 025/042 023/048 026/053 027/049
    01/E    21/B    02/W    22/W    01/E    10/U    00/B
MLS 015/041 025/045 029/049 029/042 025/043 028/049 028/045
    02/W    20/B    02/W    41/N    02/W    21/B    00/B
4BQ 013/040 025/043 025/049 027/040 023/044 026/052 027/046
    02/W    21/B    03/W    31/N    01/N    21/B    00/B
BHK 011/037 024/041 026/047 027/038 021/039 023/046 023/041
    02/J    32/J    02/W    41/N    02/J    21/B    01/B
SHR 007/037 021/041 022/047 025/039 021/047 026/054 025/049
    01/E    11/B    03/W    32/W    01/E    10/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MST
      THURSDAY FOR ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 3, 3:41 AM MST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
341 AM MST WED FEB 3 2016

MTZ028>042-056>058-063>068-WYZ098-099-041045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
341 AM MST WED FEB 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL INCREASE TONIGHT AROUND THE BEARTOOTH/ABSAROKA
FOOTHILLS. WINDS GUSTS COULD BE AS HIGH AS 55 MPH...IN THE WIND
CORRIDORS OF LIVINGSTON AND NYE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS WILL BECOME EVEN STRONGER OVER THE WEEKEND. WINDS INTO THE
LIVINGSTON AND NYE AREAS WILL INCREASE AS EARLY AS FRIDAY
AFTERNOON AND COULD GUST OVER 60 MPH. OTHER AREAS OF SOUTH
CENTRAL AND SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING WILL ALSO
SEE GUSTY WINDS SATURDAY NIGHT INTO SUNDAY WITH GUSTS TO 50 MPH
AT TIMES.

THOSE WITH TRAVEL PLANS...ESPECIALLY THOSE WITH HIGH PROFILE OR
LIGHT LOADS...SHOULD CONTINUE TO MONITOR THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in Montana, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.